Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 105, NWS Columbia, SC

June 18, 2009Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 4:08 AM EDT for Fairfield County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 4:08 AM EDT (08:08 UTC)
Expired
Jun 18, 2009, 4:45 AM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180808
SVRCAE
SCC039-180845-
/O.NEW.KCAE.SV.W.0105.090618T0808Z-090618T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 AM EDT

* AT 405 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTH OF WINNSBORO...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL TRACK ALONG INTERSTATE 77...OTHERWISE 
  IT WILL REMAIN OVER MAINLY RURAL AREAS OF FAIRFIELD COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3454 8093 3448 8089 3447 8089 3445 8087
      3441 8084 3436 8114 3455 8113
TIME...MOT...LOC 0807Z 344DEG 10KT 3457 8104

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:49 AM EDT, 19 minutes earlier.

Area forecast discussion, Jun 18, 3:49 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
349 AM EDT THU JUN 18 2009

.SYNOPSIS...
WEAK LOW PRESSURE WILL EXIT THE AREA TODAY AS HIGH PRESSURE AND
SLIGHTLY DRIER AIR WILL BUILD IN THROUGH THE WEEKEND. WITH THE
HIGH PRESSURE TEMPERATURES WILL RISE TOWARD TRIPLE DIGITS ON
FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THUNDERSTORMS CONTINUE TO CROSS THE LOWER CSRA WITH A FEW STORMS
ACROSS THE NORTHERN MIDLANDS AND PEE DEE. THE STORMS ACROSS THE
NORTHERN MIDLANDS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...HOWEVER A FEW MAY CONTAIN LOCALLY HEAVY RAIN AND GUSTY
WINDS. EXPECT THE SHOWERS AND THUNDERSTORMS TO EXIT THE FORECAST
AREA BY DAYBREAK WITH THE REMAINDER OF THE MORNING HOURS PRECIP
FREE. INSTABILITY WILL AGAIN INCREASE THIS AFTERNOON CREATING
ANOTHER CHANCE OF THUNDERSTORMS...HOWEVER SLIGHTLY DRIER AIR WILL
LIMIT SOME OF THE POTENTIAL. INSTABILITY AND POTENTIAL REACH A
MAXIMUM DURING THE EVENING HOURS...ESPECIALLY ACROSS THE NORTHERN
MIDLANDS AND PEE DEE. THUS WILL HAVE CHANCE POPS FOR THE NORTHERN
HALF OF THE FORECAST AREA AND SLIGHT CHANCE SOUTH. TEMPERATURES
WILL ALSO BE A FEW DEGREES WARMER THIS AFTERNOON WITH HIGHS IN THE
MID 90S FOR MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WEAK HIGH PRESSURE AND AN UPPER LEVEL RIDGE WILL RETURN TO THE
AREA FOR TONIGHT THROUGH SATURDAY NIGHT. AS THE HIGH RETURNS
SLIGHTLY DRIER AIR WILL MOVE INTO THE REGION AND SUPPRESS
CONVECTIVE POTENTIAL. ALTHOUGH HAVE KEPT POPS OUT OF THE FORECAST
FOR FRIDAY AND SATURDAY WITH TEMPERATURES AROUND TRIPLE DIGITS
THERE WILL BE SOME POTENTIAL FOR A STRAY SHOWER OR
THUNDERSTORM...HOWEVER FEEL POTENTIAL TOO LOW TO INCLUDE IN
FORECAST ATTM.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WITH CURRENT CONVECTIVE ACTIVITY ACROSS THE FORECAST AREA NO
CHANGES HAVE BEEN MADE TO THE LONG TERM FORECAST.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
CONVECTIVE COMPLEX MOVING SOUTHWARD THROUGH THE CSRA OVERNIGHT.
SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT KAGS AND KDNL BETWEEN
06Z AND 10Z. MVFR STRATO-CUMULUS DECK HAS DEVELOPED IN THE CENTRAL
MIDLANDS...SHOULD CONTINUE THROUGH THE EARLY MORNING. FOR
THURSDAY...SCATTERED AFTERNOON SHOWERS AND STORMS EXPECTED ACROSS
THE AREA.

EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY NIGHT AND FRIDAY.
ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 18, 3:07 AM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EDT THU JUN 18 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES BETWEEN 100 AND 105 ARE POSSIBLE FRIDAY AND
SATURDAY AS HOT WEATHER OVERSPREADS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 11:46 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT WED JUN 17 2009

GAZ040-SCZ018-025-180445-
EDGEFIELD-LINCOLN-MCCORMICK-
1146 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND
MCCORMICK COUNTIES...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jun 18, 2:02 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     1 ENE MCCORMICK         33.92N 82.27W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN NEAR AIRPORT ROAD US 378 EAST.

0107 AM     TSTM WND DMG     5 SSE MCCORMICK         33.85N 82.26W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN ALONG US HIGHWAY 221/STATE 28 PARKSVILLE.

&&

AWP
Local storm report, Jun 18, 2:36 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     11 NNW EVANS            33.65N 82.24W
06/18/2009                   COLUMBIA           GA   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ALONG LAKE SPRINGS RD NEAR CLARKS
            HILL RD...ONE ON THE ROAD AND ONE ON POWER LINES.

&&

ACM
Local storm report, Jun 18, 2:44 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
244 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     NNE MCCORMICK           33.92N 82.29W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN NEAR AIRPORT ROAD US 378 EAST.

&&

ACM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:10 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jun 18, 12:12 AM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 18, 12:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Jun 18, 1:34 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield41 min
Jun 18, 2:04 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda63 min
Jun 18, 6:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
Jun 18, 6:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick67 min
Jun 18, 6:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 18, 6:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg54 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw50 min
Jun 18, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Jun 18, 7:26 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg64 min
Jun 18, 7:44 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.